Talia, age 9
Topical Steroid Withdrawal: 19 months
Talia, was initially prescribed Triamcinolone for eczema on her eyelid. After a visit to the eye doctor, her parents were advised that the Triamcinolone was too strong and the doctor stepped her down to Desonide. Her parents were careful never to over-treat due to the risks of cataracts and glaucoma explained to them by the eye doctor. In the meantime, the eczema spread to Talia’s other eyelid.
After using topical steroids 5 to 7 days a month for over two years, Talia couldn’t go more than a few days without her eyelids flaring. The rash then began to spread to her face, so the dermatologist prescribed a stronger steroid (Westcort – Hydrocortisone Valerate). This cleared temporarily, but the rash returned and continued to spread down her back. When the dermatologist then prescribed another topical steroid (Dermasmoothe), her parents began to suspect the topical steroids were somehow involved in her worsening skin, though they did not know how.
When Talia’s parents found the information about RSS on ITSAN.org, they knew this had been their daughter’s experience. Before stopping the steroids, her parents took Talia to every other doctor they could think of — Infectious Disease, a GI doctor, allergists, and a pediatric allergist. Most doctors were reluctant to believe that somehow steroids were involved with her now distressing skin issues. After stopping topical steroids on her eyelids, Talia’s parents were alarmed to see that the red flushing rash soon affected her entire body with head-to-toe Red Skin Syndrome.
Talia’s mother explains this experience as being painful and anxiety-filled, “It is heart-wrenching to see your child in pain daily for months, and for you as a parent to not be able to do anything but try to ease the symptoms.” Now at 19 months off topical steroids, Talia is 90% better, happy, healthy and able to learn and play just like other kids her age. Her parents hope that the medical community will become more aware and better able to recognize early symptoms of RSS so that no one else will have to go through this type of suffering.